Medically Reviewed by Dr. K on 17 May 2022
Table of Contents:
- ADHD Drugs Side Effects
- Loss of Appetite
- Sleep Problems
- Nausea and Headaches
- Delayed Growth
- Sudden Mood Changes
ADHD Drugs Side Effects
The correct medication will assist children with ADHD (attention deficit hyperactivity disorder) in focusing so that they can complete their homework, daily tasks and other activities. It may also assist them in fidgeting less and improving their social skills.
However, ADHD medications may have negative side effects that are difficult for both children and their parents to deal with.
Finding the right medication and dosage for your child can take some trial and error. And if you find the correct mix, there can be certain unintended consequences.
Keep track of your child's reaction to the drug so you can inform the doctor. A new drug or a different dosage can be attempted if they're causing severe problems.
These suggestions can assist you in coping with some of the more common side effects.
Loss of Appetite
To grow and develop properly, children need a safe, well-balanced diet. They may not get enough calories, vitamins, and other nutrients if ADHD medications make them less hungry. Here are some ideas to get you started:
- Provide them with a nutritious breakfast and dinner. When kids aren't hungry for lunch, they can miss it or have a small snack instead (crackers, cheese stick, fruit). This emphasises the importance of breakfast and dinner.
- Try a drug with a shorter half-life. Long-acting drugs, also known as extended-release medications, will last all day. Shorter-acting medications will wear off in 3 to 4 hours, giving you plenty of time to eat.
- Take a break from your medicine for a few days. Inquire with your child's doctor about skipping medicine for brief periods of time, such as weekends, school holidays, and breaks, or before special-occasion meals.
- Offer medicine with breakfast if that is even possible, rather than before.
- Allow for a late-night snack to compensate for the missed lunch.
ADHD medications can keep children awake at night. If they took the last dose of the day too close to bedtime, this could happen. It's also possible that a long-acting medication hasn't worn off by bedtime. However, you should wait a few weeks before asking your child's doctor if any adjustments to the prescription are necessary. In the meantime, make sure your child isn't taking the afternoon dose too close to bedtime, and that he or she has some after-school activity to burn off excess energy and tire them out. Sleep issues caused by ADHD medication usually improve over time.
Also, bear in mind that your child's sleep issues may be caused by overstimulation rather than medication. It may assist in keeping them away from video games, their television, or their screen before bedtime. You may also try the following suggestions:
- Make the space conducive to sleeping. A dark room is vital because light signals to your body that it is time to wake up. If it's hot outside, turn on a fan; if it's cold, grab an extra blanket.
- Make a bedtime routine that is both soothing and enjoyable. A nightly bath, 20 minutes of reading, or journal writing will all help children relax and fall asleep.
- Make sure pets do not share the same sleeping area. Pets sleeping in the bed can stretch, change positions, or move around, waking up your child.
- Countdown to bedtime. Encourage your child to try the following mind-calming activity: Start at 100 and work your way back to 1.
Other Common Side Effects
Several other potential consequences include the following:
Nausea and headaches
ADHD medications will make your child feel as if they need to vomit. This side effect usually resolves within a few weeks. Meanwhile, your child can feel better if he or she takes their medication with food.
According to some studies, some children may develop more slowly than expected during their first year on ADHD medication. However, they seem to catch up in years two and three. Children who take breaks from ADHD medication, such as weekends and summer vacation, do not have this problem.
Sudden mood changes
When their medication wears off, some children with ADHD become irritable. This is sometimes referred to as the rebound effect. This may indicate that the dosage is too high or that the medication is inappropriate for your child. This may also be due to a lack of channels for their energy. Exercise may assist in mood control.
Referenced on 28/4/2021
- The Child Mind Institute: “Side Effects of ADHD Medication.”
- National Institute of Mental Health: “Attention Deficit Hyperactivity Disorder.”
- KidsHealth.org: “Getting Help for Sleep Woes.”
- About ADHD. (n.d.).
- Attention deficit hyperactivity disorder. (2016).
- Volkow ND, et al. (2009). Evaluating dopamine reward pathway in ADHD: Clinical implications. DOI:
- Data and statistics about ADHD. (2019).
- Trends in the parent-report of health care provider-diagnosis and medication treatment for ADHD: United States, 2003-2011. (2019).
- Symptoms and diagnosis of ADHD. (2019).